Virginia, 2008Hail and Damaging Winds in Virginia, July 23, 2008
July 23, 2008 · NWS RNK · 27 events in 15 counties and zones
A strong upper trough for late July pushed a cold front through the region during the evening hours of the 23rd. cooling aloft allowed for a broken line of severe convection to propagate across the Blue Ridge and into the Piedmont during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $36,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper trough for late July pushed a cold front through the region during the evening hours of the 23rd. Although instability was rather marginal...cooling aloft allowed for a broken line of severe convection to propagate across the Blue Ridge and into the Piedmont during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 12:58 PM EST, 14 minutes earlier.
Area forecast discussion, Jul 23, 12:58 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT WED JUL 23 2008
.SYNOPSIS...
A COLD FRONT WILL SWEEP EAST THROUGH THE MID ATLANTIC REGION THIS
EVENING...PRECEDED AND ACCOMPANIED BY ANOTHER ROUND OF SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE
SEVERE. COOLER AND DRIER AIR IS EXPECTED TO OVERSPREAD THE REGION
LATE TONIGHT INTO EARLY FRIDAY...BRINGING CLEARING SKIES AND
MODERATE TEMPERATURES.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE COLD FRONT IS PUSHING SOUTHEAST INTO EASTERN KY AND EXTREME
WESTERN WV LATE THIS MORNING. WATER VAPOR SHOWS A STRONG SHORT
WAVE DIGGING INTO THE EASTERN TROUGH...WHICH WILL PUSH THE FRONT
EASTWARD THROUGH THE AREA THIS EVENING. AMOUNT OF INSOLATION IS
ONE OF TWO MAIN KEYS FOR TSTMS/POSSIBLY SEVERE...LATER THIS
AFTERNOON AND THIS EVENING. THE OTHER KEY IS WHERE THE LEE TROUGH
SETS UP THIS AFTERNOON. WEST TO NORTHWEST WINDS CURRENTLY ACROSS
MUCH OF THE CWA WILL TEND TO DAMPEN TSTM DEVELOPMENT. LOOKS LIKE
WITH EVEN JUST A LITTLE SUN WE WILL HAVE 1500 J/KG CAPES THIS
AFTERNOON...AND WITH THE COLD POOL MOVG INTO THE AREA AROUND
00Z...STEEPENING MID LEVEL LAPSE RATES. I EXPECT ORGANIZED TSTMS
MOVG INTO THE MTNS LATER THIS AFTERNOON AHEAD OF THE COLD
FRONT...AND THEN ANOTHER MORE ORGANIZED AREA NEAR THE LEE TROUGH
WHICH SHOULD BE NEAR LYH/DAN AND EASTWARD. COULD HAVE SCATTERED TSTMS
POP UP OTHER LOCATIONS THOUGH. WILL HAVE THE HIGHEST POPS IN THE
MTNS AND THE FAR EAST...MAYBE DROP THEM DOWN A BIT IN THE MIDDLE.
STILL A THREAT OF SEVERE TSTMS WITH ENOUGH SHEAR FOR MULTICELLS AND
A THREAT OF WIND DAMAGE AND LARGE HAIL.
TEMPERATURES A LITTLE TRICKY TODAY DEPENDING ON EXITING MORNING
SHOWERS AND CLOUD COVER AND TIMING OF INCOMING SHOWERS WITH THE
FRONT. TEMPERATURES THIS AFTERNOON COULD RANGE FROM THE LOWER 70S
IN THE GREENBRIER VALLEY TO AROUND 90F ACROSS SOUTHSIDE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
ANY LINGERING CONVECTIVE ACTIVITY SHOULD COME TO AN END FROM WEST
TO EAST ACROSS THE BLACKSBURG FORECAST BY MIDNIGHT AS COOL
FRONT SWEEPS EAST THROUGH THE MID ATLANTIC REGION WITH ARRIVAL OF
UPPER TROUGH AXIS. SKIES SHOULD BECOME PARTLY TO MOSTLY CLEAR
ACROSS MOST AREAS BY OR SHORTLY AFTER MIDNIGHT...WITH PERHAPS THE
EXCEPTION OF THE EXTREME SOUTHEAST...WHERE CONVECTIVE DEBRIS MAY
MAINTAIN PARTLY TO MOSTLY CLOUDY CONDITIONS UNTIL LATE TONIGHT.
PASSAGE OF UPPER TROF AND ARRIVAL OF SURFACE RIDGE SHOULD ASSURE
GOOD SUBSIDENCE THURSDAY INTO THURSDAY NIGHT WITH PARTLY TO MOSTLY
CLEAR SKIES. LOWERING DEW POINTS AND GOOD INSOLATION SHOULD RESULT
IN GOOD DIURNAL TEMPERATURE CURVE...WITH DAYTIME HIGHS RANGING
FROM THE 70S ACROSS THE HIGHER TERRAIN OF THE WEST...TO THE 80S
ACROSS THE PIEDMONT. NIGHTTIME LOWS SHOULD FALL BACK INTO THE 50S
WEST...WITH 60S EAST.
MAV GUIDANCE APPEARED REASONABLE FOR THIS FORECAST PERIOD...AND
GENERALLY WAS ACCEPTED.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
LONG WAVE PATTERN STILL SHOWING AN UPPER RIDGE IN THE CENTRAL
UNITED STATES WITH A TROF IN THE EAST. HPC IS FAVORING A SLOWER
FRONTAL PASSAGE SIMILAR TO THE ECMWF WHICH HAS THE FRONT COMING
THROUGH OUR FORECAST AREA SUNDAY AND MONDAY. HAVE KEPT
TEMPERATURES...ESPECIALLY OVERNIGHT LOWS CLOSER TO THE WARMER
GUIDANCE NUMBERS AHEAD OF THE FRONT. HAVE ALSO GRAUDALLY BROUGHT
IN DRY WEATHER BEHIND THE FRONT ON TUESDAY AND WEDNESDAY.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
LINE OF SHOWERS AND TSTMS JUST AHEAD OF A COLD FRONT IS JUST MOVG
INTO THE MTNS OF SRN WV AND FAR SW VA AT THIS TIME. THIS LINE
SHOULD CONT PROGRESSING EASTWARD AND LIKELY BECOMING STRONGER. I
HAVE TIMED THE LINE OF TSTMS/GREATEST THEAT AT EACH OF THE TAF
SITES. FOR BLF AND LWB...WAS CONFIDENT ENOUGH TO HAVE A PREVAILING
GROUP AND TEMPO OF HEAVIER SHOWERS. FURTHER EAST...I HANDLED IT
WITH A TEMP GROUP OF 3 HOURS. TSTMS WILL LINGER LONGEST IN THE
DANVILLE AREA...TILL 01 TO 02Z. COULD HAVE SOME MVFR FOG OVERNIGHT
ONCE THE RAIN MOVES EAST OF THE AREA AND THERE IS SOME CLEARING. I
PUT SOME IFR FOG IN DANVILLE...AND LIFR AT LWB TOWARD MORNING.
LOOKS LIKE ALL FOG IN THE AREA WILL LIFT QUICKLY WITH A
STRENGTHENING NW FLOW...AROUND 13Z. VFR CONDITIONS ARE EXPECTED
REST OF THE DAY THURSDAY...WITH NW TO NORTH WINDS POSSIBLY AS HIGH
AS 10 KNOTS.
SERIES OF SHORT WAVE TROUGHS ARE EXPECTED TO PASS EAST THROUGH THE
SOUTHERN MID ATLANTIC REGION LATER FRIDAY INTO THE WEEKEND...EACH OF
WHICH WILL REINTRODUCE THE THREAT OF WIDELY SCATTERED SHOWERS OR
THUNDERSTORMS ALONG WITH LOCALIZED MAINLY MVFR RESTRICTIONS TO
VISIBILITY AND/OR CEILING.
OTHERWISE...EXPECT TO SEE GENERAL VFR CONDITIONS TO PREVAIL FOR MOST
OF THE TIME AT ALL TERMINAL FORECAST SITES FROM TONIGHT THROUGH THE
UPCOMING WEEKEND.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...WERT
NEAR TERM...JJ/RCS
SHORT TERM...WERT
LONG TERM...AMS
AVIATION...JJ/WERT
Hazardous weather outlook, Jul 23, 4:15 AM EST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 AM EDT WED JUL 23 2008
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-240915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
515 AM EDT WED JUL 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE EAST THROUGH THE MID ATLANTIC REGION THIS
AFTERNOON INTO TONIGHT...PRECEDED AND ACCOMPANIED BY SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS BY EARLY
AFTERNOON MAY BECOME SEVERE AND BE ACCOMPANIED BY LARGE HAIL AND
DAMAGING WIND GUSTS.
THE THREAT OF SEVERE WEATHER IS EXPECTED TO END FROM WEST TO EAST
OVER THE AREA BY MID TO LATE EVENING AS COOLER AND DRIER AIR
BEGINS TO FILTER INTO THE AREA BEHIND THE FRONT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY THIS EVENING.
WERT
In the hours before
Local storm report, Jul 23, 9:41 AM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1041 AM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 5 NW CLIFTON 36.50N 81.63W
07/22/2008 E0.75 INCH ASHE NC PUBLIC
TREE ALSO DOWN IN BACKYARD - 6 TO 8 INCH DIAMETER
&&
PCLocal storm report, Jul 23, 10:04 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 AM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG 6 E RED HOUSE 37.18N 78.69W
07/22/2008 CHARLOTTE VA EMERGENCY MNGR
SEVERAL TREES DOWN ON VA 691 TOWER ROAD.
1035 PM TSTM WND DMG BURNSVILLE 38.18N 79.65W
07/22/2008 BATH VA DEPT OF HIGHWAYS
LARGE TREE LIMBS DOWN ON VA 614.
&&
BSLocal storm report, Jul 23, 10:07 AM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 AM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 6 SE YANCEYVILLE 36.35N 79.27W
07/22/2008 CASWELL NC TRAINED SPOTTER
LAREG TREE DOWN ACROSS THE ROAD DOWN THE STREET FROM THE
SPOTTERS HOUSE
&&
PCLocal storm report, Jul 23, 10:58 AM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1158 AM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL W SPEEDWELL 36.82N 81.17W
07/22/2008 E0.75 INCH WYTHE VA TRAINED SPOTTER
0637 PM TSTM WND DMG STEWARTSVILLE 37.27N 79.80W
07/22/2008 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ALONG RTE 24
0643 PM TSTM WND DMG STEWARTSVILLE 37.27N 79.80W
07/22/2008 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ALONG RTE 24
0700 PM TSTM WND DMG THAXTON 37.35N 79.63W
07/22/2008 BEDFORD VA DEPT OF HIGHWAYS
LARGE TREE LIMBS DOWN
0710 PM HAIL 5 NW CLIFTON 36.50N 81.63W
07/22/2008 E0.75 INCH ASHE NC PUBLIC
0759 PM TSTM WND DMG 1 SW FINCASTLE 37.49N 79.90W
07/22/2008 BOTETOURT VA COUNTY OFFICIAL
2 TREES DOWN
0759 PM TSTM WND DMG 2 SSE WYTHEVILLE 36.92N 81.07W
07/22/2008 WYTHE VA COUNTY OFFICIAL
TREE DOWN ON RTE 619 1 E OF RTE 94
0759 PM TSTM WND DMG MATOAKA 37.42N 81.25W
07/22/2008 MERCER WV DEPT OF HIGHWAYS
TREE DOWN ON RTE 11
0824 PM TSTM WND DMG ATHENS 37.42N 81.02W
07/22/2008 MERCER WV DEPT OF HIGHWAYS
TREE DOWN ON RTE 20
0841 PM TSTM WND DMG 3 ENE SANDSTONE 37.78N 80.83W
07/22/2008 SUMMERS WV DEPT OF HIGHWAYS
TREE DOWN IN GREEN SULPHUR SPRINGS
0851 PM TSTM WND DMG 4 W NEW CASTLE 37.50N 80.19W
07/22/2008 CRAIG VA COUNTY OFFICIAL
TREE DOWN NEAR INTERSECTION OF RTE 611 AND RTE 311
0915 PM TSTM WND DMG 3 W PILOT 37.05N 80.42W
07/22/2008 MONTGOMERY VA DEPT OF HIGHWAYS
TREE DOWN RTE 678
0916 PM TSTM WND DMG 1 W RONCEVERTE 37.75N 80.49W
07/22/2008 GREENBRIER WV DEPT OF HIGHWAYS
TREE DOWN ON RTE 63
0930 PM TSTM WND DMG 2 NE ELLISTON 37.24N 80.21W
07/22/2008 MONTGOMERY VA COUNTY OFFICIAL
TREE DOWN RTE 603
1009 PM TSTM WND DMG 2 N COVINGTON CITY 37.81N 79.98W
07/22/2008 ALLEGHANY VA COUNTY OFFICIAL
TREE DOWN ON RTE 687
1009 PM TSTM WND DMG 2 SW COVINGTON CITY 37.76N 80.01W
07/22/2008 CITY OF COVINGTON VA COUNTY OFFICIAL
TREE DOWN ON RTE 18
1025 PM FLASH FLOOD 1 N COVINGTON CITY 37.80N 79.98W
07/22/2008 CITY OF COVINGTON VA COUNTY OFFICIAL
ROCK SLIDE ON RTE 220
&&
AMSLocal storm report, Jul 23, 11:01 AM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 3 NNW BAYNES 36.31N 79.32W
07/22/2008 E0.75 INCH CASWELL NC LAW ENFORCEMENT
0545 PM HAIL W SPEEDWELL 36.82N 81.17W
07/22/2008 E0.75 INCH WYTHE VA TRAINED SPOTTER
0545 PM HAIL 2 NW SPEEDWELL 36.84N 81.19W
07/22/2008 E0.75 INCH WYTHE VA TRAINED SPOTTER
0546 PM TSTM WND DMG MONTVALE 37.38N 79.73W
07/22/2008 BEDFORD VA TRAINED SPOTTER
NUMEROUS TREES DOWN.
0630 PM TSTM WND DMG 6 SE YANCEYVILLE 36.35N 79.27W
07/22/2008 CASWELL NC TRAINED SPOTTER
LAREG TREE DOWN ACROSS THE ROAD DOWN THE STREET FROM THE
SPOTTERS HOUSE
0637 PM TSTM WND DMG STEWARTSVILLE 37.27N 79.80W
07/22/2008 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ALONG RTE 24
0643 PM TSTM WND DMG STEWARTSVILLE 37.27N 79.80W
07/22/2008 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ALONG RTE 24
0655 PM HAIL 6 N THAXTON 37.44N 79.63W
07/22/2008 M0.75 INCH BEDFORD VA PUBLIC
AT PEAKS OF OTTER
0700 PM TSTM WND DMG THAXTON 37.35N 79.63W
07/22/2008 BEDFORD VA DEPT OF HIGHWAYS
LARGE TREE LIMBS DOWN
0708 PM HAIL 5 N THAXTON 37.42N 79.63W
07/22/2008 M0.88 INCH BEDFORD VA PUBLIC
ROUTE 43 BASE OF PEAKS OF OTTER
0710 PM HAIL 5 NW CLIFTON 36.50N 81.63W
07/22/2008 E0.75 INCH ASHE NC PUBLIC
0710 PM HAIL 5 NW CLIFTON 36.50N 81.63W
07/22/2008 E0.75 INCH ASHE NC PUBLIC
TREE ALSO DOWN IN BACKYARD - 6 TO 8 INCH DIAMETER
0710 PM TSTM WND DMG 3 E RINGGOLD 36.60N 79.25W
07/22/2008 PITTSYLVANIA VA DEPT OF HIGHWAYS
TREE DOWN ON ROUTE 713
0715 PM TSTM WND DMG EDEN 36.51N 79.74W
07/22/2008 ROCKINGHAM NC PUBLIC
NUMEROUS TREES DOWN ACROSS CITY 715 TO 730 PM.
0715 PM HAIL 2 E DANVILLE CITY 36.58N 79.38W
07/22/2008 E0.88 INCH PITTSYLVANIA VA TRAINED SPOTTER
0750 PM TSTM WND DMG 3 E AXTON 36.67N 79.66W
07/22/2008 PITTSYLVANIA VA DEPT OF HIGHWAYS
TREE DOWN ON ROUTE 855
0755 PM TSTM WND DMG KEELING 36.72N 79.30W
07/22/2008 PITTSYLVANIA VA PUBLIC
ROOF BLOWN OFF GARAGE. NUMEROUS TREES DOWN ON LOOP ROAD.
DAMAGING WINDS FROM 755 PM THROUGH 810 PM.
0759 PM TSTM WND DMG MATOAKA 37.42N 81.25W
07/22/2008 MERCER WV DEPT OF HIGHWAYS
TREE DOWN ON RTE 11
0759 PM TSTM WND DMG 2 SSE WYTHEVILLE 36.92N 81.07W
07/22/2008 WYTHE VA COUNTY OFFICIAL
TREE DOWN ON RTE 619 1 E OF RTE 94
0759 PM TSTM WND DMG 1 SW FINCASTLE 37.49N 79.90W
07/22/2008 BOTETOURT VA COUNTY OFFICIAL
2 TREES DOWN
0805 PM TSTM WND DMG 3 NW KEELING 36.75N 79.34W
07/22/2008 PITTSYLVANIA VA DEPT OF HIGHWAYS
TREE DOWN ON ROUTE 662
0807 PM TSTM WND DMG 4 SE CHATHAM 36.78N 79.35W
07/22/2008 PITTSYLVANIA VA DEPT OF HIGHWAYS
TREE DOWN ON ROUTE 718
0810 PM TSTM WND DMG 6 SW SPENCER 36.56N 80.09W
07/22/2008 PATRICK VA BROADCAST MEDIA
BARN ROOF BLOWN ONTO RT 631 VA/NC ROAD BLOCKING THE ROAD.
0811 PM TSTM WND DMG 5 SW CHATHAM 36.77N 79.46W
07/22/2008 PITTSYLVANIA VA DEPT OF HIGHWAYS
TREE DOWN ON ROUTE 703
0815 PM TSTM WND DMG 5 SSW SPENCER 36.55N 80.05W
07/22/2008 PATRICK VA LAW ENFORCEMENT
NUMEROUS TREES DOWN ON PENSTORE ROAD.
0824 PM TSTM WND DMG ATHENS 37.42N 81.02W
07/22/2008 MERCER WV DEPT OF HIGHWAYS
TREE DOWN ON RTE 20
0830 PM HAIL DALEVILLE 37.42N 79.92W
07/22/2008 M0.75 INCH BOTETOURT VA PUBLIC
STRONG GUSTY WINDS. HAIL FROM 830 PM TO 835 PM.
0830 PM TSTM WND DMG 4 NW RUFFIN 36.49N 79.60W
07/22/2008 ROCKINGHAM NC DEPT OF HIGHWAYS
TREES DOWN.
0841 PM TSTM WND DMG 3 ENE SANDSTONE 37.78N 80.83W
07/22/2008 SUMMERS WV DEPT OF HIGHWAYS
TREE DOWN IN GREEN SULPHUR SPRINGS
0850 PM HAIL ALTAVISTA 37.12N 79.28W
07/22/2008 M0.88 INCH CAMPBELL VA PUBLIC
0851 PM TSTM WND DMG 4 W NEW CASTLE 37.50N 80.19W
07/22/2008 CRAIG VA COUNTY OFFICIAL
TREE DOWN NEAR INTERSECTION OF RTE 611 AND RTE 311
0905 PM TSTM WND DMG 6 E RED HOUSE 37.18N 78.69W
07/22/2008 CHARLOTTE VA EMERGENCY MNGR
SEVERAL TREES DOWN ON VA 691 TOWER ROAD.
0915 PM TSTM WND DMG FINCASTLE 37.50N 79.88W
07/22/2008 BOTETOURT VA PUBLIC
LARGE TREE BLOWN DOWN ON US RT 220.
0915 PM TSTM WND DMG 3 W PILOT 37.05N 80.42W
07/22/2008 MONTGOMERY VA DEPT OF HIGHWAYS
TREE DOWN RTE 678
0916 PM TSTM WND DMG 1 W RONCEVERTE 37.75N 80.49W
07/22/2008 GREENBRIER WV DEPT OF HIGHWAYS
TREE DOWN ON RTE 63
0930 PM TSTM WND DMG 2 NE ELLISTON 37.24N 80.21W
07/22/2008 MONTGOMERY VA COUNTY OFFICIAL
TREE DOWN RTE 603
0945 PM HAIL SALEM CITY 37.29N 80.06W
07/22/2008 M0.25 INCH CITY OF SALEM VA PUBLIC
TWELVE O CLOCK KNOB.
1009 PM TSTM WND DMG 2 SW COVINGTON CITY 37.76N 80.01W
07/22/2008 CITY OF COVINGTON VA COUNTY OFFICIAL
TREE DOWN ON RTE 18
1009 PM TSTM WND DMG 2 N COVINGTON CITY 37.81N 79.98W
07/22/2008 ALLEGHANY VA COUNTY OFFICIAL
TREE DOWN ON RTE 687
1016 PM HAIL NEW CANTON 37.70N 78.30W
07/22/2008 M0.88 INCH BUCKINGHAM VA PUBLIC
1025 PM FLASH FLOOD 1 N COVINGTON CITY 37.80N 79.98W
07/22/2008 CITY OF COVINGTON VA COUNTY OFFICIAL
ROCK SLIDE ON RTE 220
1035 PM TSTM WND DMG BURNSVILLE 38.18N 79.65W
07/22/2008 BATH VA DEPT OF HIGHWAYS
LARGE TREE LIMBS DOWN ON VA 614.
1130 PM FLASH FLOOD FINCASTLE 37.50N 79.88W
07/22/2008 BOTETOURT VA LAW ENFORCEMENT
SEVERAL ROAD CLOSED IN BOTETOURT COUNTY. ROUTE 220 HAD
3.5 FEET OF WATER AND STALLED CARS.
&&
AMSSpecial weather statement, Jul 23, 12:43 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT WED JUL 23 2008
VAZ007-010-011-019-020-WVZ042>045-231845-
BLAND VA-TAZEWELL VA-GILES VA-BATH VA-MERCER WV-MONROE WV-
GREENBRIER WV-SUMMERS WV-ALLEGHANY VA-
143 PM EDT WED JUL 23 2008
...LINE OF STRONG STORMS MOVING INTO THE AREA...
AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
RENICK TO 4 MILES WEST OF RICHLANDS...MOVING EAST AT 39 MPH. THE LINE
OF STRONG THUNDERSTORMS WILL BE NEAR...BLUESTONE DAM...BLUESTONE
STATE PARK AT 150 PM EDT...PIPESTEM RESORT STATE PARK...CLAYPOOL HILL
AT 155 PM EDT...PINNACLE ROCK STATE PARK...POCAHONTAS AT 200 PM
EDT...GREENBRIER RIVER TRAIL...TIPTOP AT 205 PM EDT...MOUNTAIN
GROVE...GREENBRIER RIVER TRAIL AT 210 PM EDT...
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
JJ
Thunderstorm Wind, Tazewell
- When
- July 23, 1:12 PM EST
- Where
- Tazewell County, Bluefield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Trained Spotter
- Coordinates
- 37.250, -81.280
A large tree was blown down. Damage values are estimated.
Thunderstorm Wind, Alleghany
- When
- July 23, 2:07 PM EST
- Where
- Alleghany County, 0.89 mi NNE of Boiling Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.691, -80.092
A tree was blown down near the intersection of Route 18 and Bens Run. Damage values are estimated.
Hail, Giles
- When
- July 23, 2:12 PM EST to 2:14 PM EST
- Where
- Giles County, Glen Lyn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.370, -80.860
Thunderstorm Wind, Radford (C)
- When
- July 23, 2:15 PM EST
- Where
- Radford (C) County, 8.26 mi W of Radford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- Public
- Coordinates
- 37.130, -80.570
An eight inch diameter limb was blown off a tree in Radford. Damage values are estimated.
Thunderstorm Wind, Giles
- When
- July 23, 2:17 PM EST
- Where
- Giles County, Pembroke
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.320, -80.650
Large tree limbs were blown down. Damage values are estimated.
Hail, Pulaski
- When
- July 23, 2:39 PM EST to 2:40 PM EST
- Where
- Pulaski County, Fairlawn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -80.600
Hail, Radford (C)
- When
- July 23, 2:40 PM EST to 2:50 PM EST
- Where
- Radford (C) County, 8.26 mi W of Radford
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.130, -80.570
Hail, Montgomery
- When
- July 23, 2:55 PM EST to 3:00 PM EST
- Where
- Montgomery County, 2 mi W of Christiansburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.130, -80.456
Hail, Montgomery
- When
- July 23, 2:55 PM EST
- Where
- Montgomery County, 1.92 mi SW of Vicker
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.130, -80.493
One inch diameter hail was reported near Plum Creek Road and Blair Street.
Thunderstorm Wind, Montgomery
- When
- July 23, 2:55 PM EST
- Where
- Montgomery County, Christiansburg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.130, -80.420
A large tree was blown down. Damage values are estimated.
Thunderstorm Wind, Craig
- When
- July 23, 2:58 PM EST
- Where
- Craig County, 0.52 mi SSE of Sinking Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.413, -80.275
A large tree was blown down along Route 42. Damage values are estimated.
Thunderstorm Wind, Roanoke
- When
- July 23, 3:45 PM EST
- Where
- Roanoke County, 4 mi SE of Roanoke City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.229, -79.899
A large tree was blown down at Windy Gap. Damage values are estimated.
Thunderstorm Wind, Roanoke
- When
- July 23, 3:54 PM EST
- Where
- Roanoke County, 3 mi SE of Roanoke City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.239, -79.911
A large tree was blown down. Damage amounts are estimated.
Thunderstorm Wind, Franklin
- When
- July 23, 4:06 PM EST
- Where
- Franklin County, Burnt Chimney
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 37.100, -79.830
Trees were blown down. Damage values are estimated.
Hail, Franklin
- When
- July 23, 4:45 PM EST
- Where
- Franklin County, 2 mi NE of Snow Creek
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.850, -79.724
Thunderstorm Wind, Henry
- When
- July 23, 4:50 PM EST
- Where
- Henry County, Collinsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 36.720, -79.900
Trees were blown down. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- July 23, 5:01 PM EST
- Where
- Pittsylvania County, Hurt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 37.080, -79.280
A tree was blown down. Damage values are estimated.
Thunderstorm Wind, Halifax
- When
- July 23, 5:43 PM EST
- Where
- Halifax County, 1.49 mi NE of Stovall
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 37.012, -79.008
Trees were blown down on Highway 40. Damage values are estimated.
Thunderstorm Wind, Danville (C)
- When
- July 23, 5:50 PM EST
- Where
- Danville (C) County, 0.81 mi WSW of Danville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 36.575, -79.433
A tree was blown down at the intersection of Memorial Drive and Bishop Road. Damage values are estimated.
Thunderstorm Wind, Campbell
- When
- July 23, 5:55 PM EST
- Where
- Campbell County, 1.75 mi WSW of Spring Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.224, -78.961
A tree was blown down on Morris Church Road. Damage values are estimated.
Thunderstorm Wind, Danville (C)
- When
- July 23, 5:56 PM EST
- Where
- Danville (C) County, 1.77 mi N of Danville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.605, -79.416
A tree was blown down on Parker Road. Damage values are estimated.
Thunderstorm Wind, Danville (C)
- When
- July 23, 5:56 PM EST
- Where
- Danville (C) County, 0.95 mi ESE of Danville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.573, -79.405
A tree was blown down on Main Street at the railroad tracks. Damage values are estimated.
Thunderstorm Wind, Halifax
- When
- July 23, 6:19 PM EST
- Where
- Halifax County, 3.23 mi SSW of Barksdale
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 36.580, -79.200
Trees were blown down on Highway 58. Damage values are estimated.
Thunderstorm Wind, Charlotte
- When
- July 23, 6:34 PM EST
- Where
- Charlotte County, 4 mi SSE of Charlotte Court Hous
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 36.996, -78.602
A tree was blown down. Damage values are estimated.
Thunderstorm Wind, Halifax
- When
- July 23, 6:40 PM EST
- Where
- Halifax County, 3.12 mi WSW of South Boston
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 36.675, -78.947
Trees were blown down on Highway 58. Damage values are estimated.
Thunderstorm Wind, Halifax
- When
- July 23, 6:40 PM EST
- Where
- Halifax County, 2.05 mi E of News Ferry
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 36.684, -78.993
Trees were blown down at the intersection of River Road and Hankins Loop Road. Damage values are estimated.
Thunderstorm Wind, Charlotte
- When
- July 23, 6:50 PM EST
- Where
- Charlotte County, 5 mi SE of Drakes Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- County Official
- Coordinates
- 36.949, -78.536
A tree was blown down. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 23 to 28, 20083 deaths · 2 events
- Hurricane and Tornado in Texas, July 23 to 28, 20084 injured · $1.4 billion · EF0 · 23 events
- Flash Flooding and Hail in New York, July 23 to 24, 2008$25 million · 1 in hail · 18 events
- Rip Current in Florida, July 23, 20081 death · 1 event
- Tornadoes and Tropical Storm in Texas, July 23 to 24, 2008$3.5 million · EF0 · 17 events
- Flash Flooding and Flooding in New York, July 23 to 24, 2008$2.4 million · 9 events
- Hail and Damaging Winds in New Jersey, July 23, 20082 injured · $670,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in Massachusetts, July 23, 20082 injured · $341,000 · EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, July 23, 20084 injured · $108,000 · 52 kt wind · 16 events
- Tornado and Flash Flooding in Rhode Island, July 23, 2008$170,000 · EF1 · 8 events
- Lightning Strike in Delaware, July 23, 20081 injured · $500,000 · 1 event
- Tornadoes and Hail in Virginia, July 23, 2008$192,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125381, 125380, 125383, 125385, 125389, 125392, 125396, 125401, 125406, 125407, 125409, 125411, 125413, 125414, 125415, 125417, 125416, 125422, 125419, 125426, 125427, 125431, 125433, 125435, 125436, 125438, 125439.